Kentucky, 2012

Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012

April 3 to 4, 2012 · NWS JKL · 9 events in 5 counties and zones

On April 3rd, a weak front moving in from the southwest coupled with a disturbance overhead set the stage for a slow moving thunderstorm event with mostly hail as the primary threat. The slow storm motion would also allow for some flash flooding from the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On April 3rd, a weak front moving in from the southwest coupled with a disturbance overhead set the stage for a slow moving thunderstorm event with mostly hail as the primary threat. The slow storm motion would also allow for some flash flooding from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 1:18 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 3, 1:18 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT TUE APR 3 2012

.UPDATE...
ISSUED AT 218 PM EDT TUE APR 3 2012

CONVECTION HAS PICKED UP IN AREAL COVERAGE MORE THAN EXPECTED IN THE
PAST HOUR...THANKS TO SOME STORM SCALE INTERACTIONS AND GOOD
INSTABILITY IN PLACE. ONE OR TWO OF THE CELLS HAVE PULSED UP TO
SEVERE LIMITS AT TIMES AND EXPECT THIS POTENTIAL TO CONTINUE THROUGH
THE REST OF THE AFTERNOON...ESPECIALLY WITH ANY STORM MERGERS. EXPECT
A LULL IN THE ACTIVITY THIS EVENING...BEFORE THE POTENTIAL FOR MCS
ACTIVITY ARRIVES FROM THE NORTHWEST LATER TONIGHT.

UPDATE ISSUED AT 1130 AM EDT TUE APR 3 2012

A FEW LOW- TOPPED SHOWERS HAVE ALREADY BEGUN TO POP ACROSS THE
AREA...IN RESPONSE TO AN ADVANCING WARM FRONT CURRENTLY ALIGNED JUST
DOWNSTREAM OF LEX TO JKL. THE UPPER LEVEL RIDGE AXIS BUILDING IN
ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON SHOULD HELP TO
KEEP CONVECTION ISOLATED. HIGHS WILL TOP OUT IN THE UPPER 70S IN THE
NORTH...TO THE LOWER 80S IN SOUTHWEST. THE CURRENT ZONES HAVE THINGS
HANDLED WELL...SO WILL MAINLY BE FRESHENING HOURLY TEMPERATURE...DEW
POINT...AND SKY COVER TRENDS.

UPDATE ISSUED AT 800 AM EDT TUE APR 3 2012

THE FORECAST REMAINS ON TRACK SO MADE ONLY MINOR CHANGES TO THE NEAR
TERM POPS AND SKY COVER IN ADDITION TO THE STANDARD DATA LOAD AND
BLEND RUN.

UPDATE ISSUED AT 446 AM EDT TUE APR 3 2012

MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST GRIDS...BUT NO
UPDATES TO THE ZONE TEXT PRODUCT WERE REQUIRED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM EDT TUE APR 3 2012

THE SHORT TERM MODELS WERE ALL IN GOOD AGREEMENT WITH THEIR HANDLING
OF THE SENSIBLE WEATHER AND OVERALL LARGE SCALE WEATHER PATTERN FOR
TONIGHT AND TOMORROW. AS FOR TODAY...THE SREF AND NAM12 BOTH ARE
PRODUCING ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS EASTERN
KENTUCKY TODAY...PARTICULARLY IN THE AFTERNOON. A COMBINATION OF VERY
MOIST AIR SOUTH OF THE HAL ROGERS PARKWAY AND THE PRESENCE OF A WEAK
FRONTAL BOUNDARY TO THE SOUTHWEST...COULD LEAD TO ISOLATED SHOWERS OR
STORMS EARLY THIS MORNING. ANY SHOWERS AND STORMS THAT FORM THIS
AFTERNOON...WOULD BE SPARKED BY A WEAK DISTURBANCE IN THE MIDDLE
ATMOSPHERE AS IT ROTATES AROUND AN AREA OF WEAK SURFACE HIGH
PRESSURE. THE PRIMARY CHANGES MADE TO THE FORECAST FOR WEDNESDAY WERE
TO INCREASE PRECIPITATION CHANCES AND SKY COVER ACROSS THE BOARD. THE
REASONS FOR THIS WERE TWO FOLD. FIRST...THE
NAM12...CANADIAN...SREF...AND GFS MODELS WERE IN VERY GOOD AGREEMENT
THAT MORE WIDESPREAD SHOWERS AND STORMS WILL FORM AND MOVE ACROSS THE
AREA ON WEDNESDAY THAN THE LATEST MOS POPS WERE SUGGESTING.
SECOND...THE LATEST MODEL TIME HEIGHTS AND SOUNDINGS ALSO SUPPORTED
MORE WIDESPREAD SHOWERS AND STORMS THAN THE MOS DATA SUGGESTED. WITH
TEMPERATURES EXPECTED TO BE IN THE 70S AND 80S AT TIMES...AND A GOOD
FEED OF MOISTURE IN PLACE...SHOWERS AND STORMS WILL NO DOUBT FORM AND
MOVE ACROSS EASTERN KENTUCKY TOMORROW...IN ADVANCE OF A SOUTHWARD
MOVING FRONTAL BOUNDARY. THE ONLY QUESTION WILL BE HOW MUCH
INSTABILITY WILL BE AVAILABLE FOR THE BOUNDARY TO TAP INTO? AT THIS
TIME...THE MODEL SOUNDINGS ARE INDICATING ONLY MARGINAL SURFACE
INSTABILITY WILL BE AVAILABLE. WITH THAT IN MIND...DECIDED TO GO WITH
ONLY A CHANCE OF THUNDER FOR TOMORROW...AS OPPOSED TO ALL
ENCOMPASSING GENERAL THUNDER. THIS IDEA WAS FURTHER SUPPORTED BY THE
LACK OF ANY GOOD JET DYNAMICS FROM 850HPA UPWARD.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY AND TOMORROW...WITH
HIGHS IN THE LOWER 80S TODAY AND FROM THE UPPER 68S TO MID 70S ON
WEDNESDAY. DID DECIDED TO KEEP DAYTIME HIGHS A DEGREE OR TWO THAN THE
WARMEST MOS NUMBERS...ACCOUNTING FOR INCREASING CLOUD COVER AND
PRECIPITATION. THE QPF FORECAST WAS ADJUSTED TO REFLECT THE HIGHER
POPS THAT WERE INTRODUCED FOR TOMORROW...ALSO ACCOUNTING FOR THE
LATEST HPC GUIDANCE AND MODEL QPF NUMBERS. IT LOOKS LIKE BETWEEN ONE
QUARTER AND ONE HALF AN INCH OF RAIN COULD FALLEN DURING THE DAY ON
WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM EDT TUE APR 3 2012

THE MODELS START THE EXTENDED PERIOD WITH SOME MINOR DISAGREEMENT
ALOFT CONCERNING THE HANDLING OF A CLOSED LOW PLODDING THROUGH THE
SOUTHERN PLAINS AND HEADING TOWARDS OUR AREA. THE GFS AND GEM ARE IN
THE MORE NORTHERN CLUSTER WITH THIS FEATURE THAN THE ECMWF AND NAM
GROUPING. BY THURSDAY EVENING THIS LOW WILL HAVE OPENED UP AND BEEN
PICKED UP BY THE LARGER TROUGH TO THE NORTHEAST. THIS WILL ALLOW IT
TO PASS THROUGH KENTUCKY AND THE DEEP SOUTH ON FRIDAY. THE ECMWF
REMAINS THE SLOWEST AND FURTHEST SOUTH WITH THE REMAINS OF THIS LOW
WHEN COMPARED TO THE GFS AND GEM. BY FRIDAY EVENING ALL MODELS HAVE
TAKEN THE SOUTHERN PORTION OF THE TROUGH TO THE CAROLINA COAST AS
RIDGING BUILDS INTO THE COMMONWEALTH FROM THE PLAINS. THIS RIDGE
WILL PASS THROUGH THE AREA OVER THE WEEKEND WITH THE MODELS OFFERING
SOLUTIONS OF VARYING AMPLITUDE...ECMWF THE STRONGEST AND THE GFS THE
WEAKEST. BY LATE SUNDAY...A NORTHERN STREAM TROUGH WILL PASS BY
KENTUCKY IN ALL MODELS WITH THE GFS AND ECMWF RATHER SIMILAR IN
TIMING BUT DIFFERING IN ORIENTATION AS THE LATTER DIGS DEEPER THAN
THE FORMER. THESE DIFFERENCES CONTINUE INTO MONDAY WITH THE ECMWF
MODELING A DEEPER AND SHARPER TROUGH TO THE NORTHEAST AND THE GFS
ALLOWING A FLAT RIDGE TO DOMINATE THE REGION BENEATH A MORE
SHALLOW...BUT EQUALLY BROAD...SOUTH CENTRAL CANADIAN UPPER LOW. FOR
THE MOST PART...THE MODEL SIMILARITIES LEND THEMSELVES TO A
BLENDED...CONSENSUS...SOLUTION AND WILL FAVOR THAT FORMULA THROUGH
MONDAY.

SENSIBLE WEATHER WILL FEATURE COOL HIGH PRESSURE PRESSING DOWN INTO
THE NORTHERN OHIO VALLEY FROM CENTRAL CANADA AT THE START OF THE
EXTENDED. THIS HIGH WILL LIMIT THE NORTHWARD PUSH OF THE SFC SYSTEM
ASSOCIATED WITH THE WEAKENING UPPER LOW. AS SUCH...A WARM FRONT WILL
LAY OUT THROUGH KENTUCKY WITH LOW PRESSURE RUINING SLOWLY EAST ALONG
IT. THIS WILL LIKELY PLACE A SFC CONVERGENCE ZONE OVER THE AREA FOR
A PROLONGED PERIOD TIME THROUGH THE LATTER PART OF THIS WEEK. WEAK
SFC LOW PRESSURE WILL ROLL THROUGH THE REGION JUST SOUTH OF KENTUCKY
INTO FRIDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING
FOR AT LEAST THE SOUTHERN TIER OF THE CWA. THIS WEATHER SYSTEM WILL
THEN SLINK AWAY FROM THE AREA LATER FRIDAY ALLOWING FOR DRIER AND
COOLER AIR TO MOVE INTO THE STATE FROM THE NORTH AND WEST. HIGH
PRESSURE WILL THEN SETTLE MORE FIRMLY OVER THE OHIO VALLEY AND
QUICKLY START TO MODERATE THROUGH THE WEEKEND. THIS MODERATION WILL
BE HELPED ALONG BY A STRUNG OUT COLD FRONT...ACTUALLY MORE OF A
MOISTURE BOUNDARY...APPROACHING FROM THE WEST AND PASSING THROUGH ON
SUNDAY WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. RENEWED
HIGH PRESSURE WILL FOLLOW WITH PERHAPS A SECONDARY BOUNDARY COMING
THROUGH LATE IN THE DAY AND A SMALL RISK FOR SHOWERS...BUT MAINLY
LIMITED TO JUST ANOTHER SHOT OF COOLER WEATHER.

THE GRID LOAD CAME IN PRETTY REASONABLE. HAVE MAINLY MADE
ADJUSTMENTS TO SMOOTH OUT THE HARD EDGES IN THE POPS AND SKY FIELDS
AS WELL AS TO ADD IN MORE TERRAIN DETAIL INTO LOW TEMPERATURES FOR A
FEW OF THE NIGHTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 218 PM EDT TUE APR 3 2012

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS
THE AREA THROUGH DUSK...BEFORE DYING OFF TEMPORARILY. A COMPLEX OF
THUNDERSTORMS MAY BE TAKING AIM AT THE AREA AFTER MIDNIGHT FROM THE
NORTHWEST AND GRADUALLY WORK SOUTHEAST ACROSS THE AREA THROUGH DAWN.
VFR CONDITIONS WILL BE SEEN THE MAJORITY OF THE TIME UNTIL THE
ARRIVAL OF THE STORMS OVERNIGHT...ALTHOUGH TEMPORARY IFR CONDITIONS OR
WORSE WILL BE POSSIBLE AT ANY GIVEN LOCATION THROUGH THE NEXT SEVERAL
HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...AR
LONG TERM....GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 12:54 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT TUE APR 3 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
154 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW OF THESE
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN JACKSON.

AR/GEOGERIAN

In the hours before

Special weather statement, Apr 3, 1:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT TUE APR 3 2012

KYZ084-085-031930-
MCCREARY-WHITLEY-
250 PM EDT TUE APR 3 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT TUESDAY AFTERNOON...

   MCCREARY AND
   WHITLEY.

AT 249 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM
WHITLEY CITY TO WILLIAMSBURG...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Apr 3, 1:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT TUE APR 3 2012

KYZ079-031930-
PULASKI-
252 PM EDT TUE APR 3 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 330 PM EDT TUESDAY AFTERNOON...

   PULASKI.

AT 252 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
SOMERSET...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Apr 3, 1:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT TUE APR 3 2012

KYZ069-112-114>117-031945-
JACKSON-LESLIE-OWSLEY-PERRY-BREATHITT-CLAY-
258 PM EDT TUE APR 3 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 345 PM EDT TUESDAY AFTERNOON...

   JACKSON...
   NORTHERN LESLIE...
   OWSLEY...
   NORTHERN PERRY...
   SOUTHERN BREATHITT AND
   NORTHERN CLAY.

AT 257 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED JUST
WEST OF MCKEE TO JUST NORTH OF HAZARD...MOVING EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Local storm report, Apr 3, 1:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             FERGUSON                37.07N 84.59W
04/03/2012  E0.88 INCH       PULASKI            KY   FIRE DEPT/RESCUE

            DIME TO NICKEL SIZE HAIL WAS REPORTED.

&&

JP
Local storm report, Apr 3, 2:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             BOONEVILLE              37.48N 83.68W
04/03/2012  E0.25 INCH       OWSLEY             KY   911 CALL CENTER

0210 PM     HAIL             2 SE BOONEVILLE         37.46N 83.65W
04/03/2012  E0.75 INCH       OWSLEY             KY   PUBLIC

            DIME SIZE HAIL COWCREEK

0306 PM     HAIL             HAZARD                  37.25N 83.20W
04/03/2012  E0.75 INCH       PERRY              KY   TRAINED SPOTTER

&&

DSTAMPER
Local storm report, Apr 3, 2:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ISLAND CITY             37.37N 83.77W
04/03/2012  E0.50 INCH       OWSLEY             KY   CO-OP OBSERVER

&&

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Jackson

When
April 3, 2:15 PM EST
Where
Jackson County, 0.55 mi E of Annville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -83.960

The hail covered the ground and ranged in size from dime to quarter.

Thunderstorm Wind, Bell

When
April 3, 2:17 PM EST
Where
Bell County, 0.89 mi NW of Frakes
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.640, -83.930

There were power lines blown down.

Flash Flood, Letcher

When
April 3, 2:30 PM EST to 4:30 PM EST
Where
Letcher County, 0.73 mi S of Colson to 1.13 mi SSE of Sackett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.210, -82.828

Flash flooding occurred in the Sandlick and Smoot Creek areas with flood waters and mudslides closing highway 931 near Polly and Lucastown and highway 1148 near Sandlick Gap. Two people were trapped in their home and one person was trapped in a car. A local state of emergency was declared and several bridges and culverts were damaged by the floods.

Flash Flood, Letcher

When
April 3, 2:30 PM EST to 5:00 PM EST
Where
Letcher County, 1.38 mi N of Gordon to 0.91 mi NNW of Gordon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -83.020

Highway 160 near Gordon and Linefork was closed due to flash flooding and a mudslide.

Thunderstorm Wind, Letcher

When
April 3, 2:57 PM EST
Where
Letcher County, 1.3 mi WSW of Crown
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.140, -82.850

Power lines were blown down 2 miles northwest of Whitesburg in the Sand Lick and Smoot areas.

Hail, Laurel

When
April 3, 3:55 PM EST
Where
Laurel County, 1.1 mi W of Hare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -84.170

Flood, Letcher

When
April 3, 4:30 PM EST to April 4, 7:00 AM EST
Where
Letcher County, 0.5 mi SE of Colson to 0.84 mi SE of Whitesburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.215, -82.824

Flood waters affected highways 1148 and 931 in the Sandlick Gap area through the early morning hours of April 4th.

Flood, Letcher

When
April 3, 5:00 PM EST to April 4, 8:00 AM EST
Where
Letcher County, 0.69 mi NNE of Gordon to 1.26 mi NNW of Gordon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.989, -83.016

Flood waters continued to affect Highway 160 between Gordon and Line Fork through the early morning hours of April 4th.

Flash Flood, McCreary

When
April 3, 7:08 PM EST to 9:00 PM EST
Where
McCreary County, 0.45 mi WSW of Pine Knot to 1.12 mi WSW of Pine Knot
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.649, -84.438

Flash flooding closed Perkins Branch Road in Pine Knot and Highway 92 near Wild Bill Stephens Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365838, 365848, 376630, 379630, 365849, 365842, 379631, 379632, 376638.